Texas, 2013

Drought in Texas, September 1 to 23, 2013

September 1 to 23, 2013 · NWS FWD · 6 events in 6 counties and zones

Severe drought conditions during the summer months were alleviated around the time of the autumnal equinox over the southwestern counties; due mostly to the beneficial rain received during the third week of the month.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$18,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe drought conditions during the summer months were alleviated around the time of the autumnal equinox over the southwestern counties; due mostly to the beneficial rain received during the third week of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 31, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 31, 10:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1144 PM CDT SAT AUG 31 2013

.AVIATION...

FOR THE 06Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE VALID
FORECAST PERIOD.

NO SIGNIFICANT CHANGES WERE MADE FROM THE 00Z TAFS...SO THE
PREVIOUS DISCUSSION HAS BEEN APPENDED BELOW. DID ADD ONE EXTRA
FROM GROUP TO THE END OF THE DFW TAF AS WINDS WILL LIKELY BEGIN TO
VEER IN RESPONSE TO THE APPROACH OF A WEAK COLD FRONT. RAIN SHOWER
AND THUNDERSTORM CHANCES INCREASE FOR AREA TAF SITES MONDAY
MORNING.

CAVANAUGH

.../PREVIOUS AVIATION DISCUSSION/...

FOR THE 00Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE VALID
FORECAST PERIOD.

A RELATIVELY DRY ATMOSPHERE REMAINED IN PLACE ACROSS NORTH TEXAS
TODAY WITH 9000 TO 10000 FT CLOUD BASES FOUND AROUND THE REGION
AND A FEW SHOWERS AND THUNDERSTORMS LOCATED EAST OF AREA TAF
SITES. ALL PRECIPITATION IS EXPECTED TO DISSIPATE AFTER THE LOSS
OF DAYTIME HEATING...SO NO DIRECT IMPACTS TO AREA TAF SITES ARE
EXPECTED AT THIS TIME.

A SIMILAR ENVIRONMENT IS EXPECTED TO BE IN PLACE TOMORROW ACROSS
NORTH TEXAS...WITH PERHAPS A LITTLE MORE LOW LEVEL MOISTURE IN
PLACE BY TOMORROW AFTERNOON. HIGH RESOLUTION MODELS DO INDICATE
SOME UNORGANIZED CONVECTION DEVELOPING AROUND NORTH TX BY 21Z
SUNDAY...HOWEVER THERE IS NO OBVIOUS FORCING MECHANISM IN PLACE TO
SUPPORT THIS AT THIS TIME. THAT SAID...THERE IS A LOW
CHANCE...ABOUT 10 PERCENT AT THIS TIME OF A THUNDERSTORM AFFECTING
METROPLEX AREA TAF SITES TOMORROW AFTERNOON. CONFIDENCE REMAINS
TOO LOW TO INCLUDE ANYTHING AT THE END OF THE TAFS AT THIS TIME.

CAVANAUGH

&&

.PREV DISCUSSION... /ISSUED 338 PM CDT SAT AUG 31 2013/
ISOLATED SHOWERS AND STORMS ARE BEGINNING TO DEVELOP ACROSS THE
NORTHEAST ZONES NEAR AN UPPER LEVEL LOW THAT IS DROPPING SOUTH
THROUGH THE SABINE RIVER VALLEY. THESE SHOWERS/STORMS WILL
CONTINUE THROUGH EARLY EVENING BEFORE DISSIPATING WITH LOSS OF
HEATING...BUT STORMS WILL BE CAPABLE OF MICROBURSTS DUE TO LARGE
DEWPOINT DEPRESSIONS IN THE LOW LEVELS. OTHERWISE A GENERALLY
QUIET AND WARM EVENING IS EXPECTED WITH LIGHT WINDS. ONCE AGAIN
TEMPS WILL DROP INTO THE LOW-MID 70S IN RURAL AREAS...BUT HOLD
NEAR 80 IN METROPLEX WHERE A HEAT ADVISORY REMAINS IN EFFECT THRU
SUNDAY. ANOTHER HOT DAY IS EXPECTED TOMORROW...BUT NOT QUITE AS
WARM TEMPERATURE-WISE AS UPPER HEIGHTS FALL. HOWEVER...DEWPOINTS
TOMORROW WILL NOT MIX AS MUCH AS MOISTURE BEGINS TO POOL AHEAD OF
A WEAK FRONT IN OKLAHOMA THAT DROPS SOUTH. HEAT INDEX VALUES WILL
ONCE AGAIN FLIRT WITH 105 OVER PARTS OF THE AREA SUNDAY AFTERNOON.

THE PRIMARY FORECAST CHALLENGE CONCERNS THE RAIN CHANCES THAT
OCCUR WITH THE FRONT BEGINNING SUNDAY NIGHT THROUGH THE WEEK. THE
NAM AND GFS ARE VERY WET WITH THE FRONT SUNDAY NIGHT AND MONDAY.
THE GFS CONTINUES RAIN CHANCES INTO MIDWEEK. THE ECMWF IS
CONSIDERABLY DRIER...AND SHOWS JUST VERY LOW RAIN CHANCES ON
MONDAY. THIS FORECAST WILL SIDE WITH THE ECMWF BEYOND MONDAY...AND
KEEP POPS LOW AND CONFINED TO JUST THE SOUTHEAST COUNTIES TUESDAY.
FOR SUNDAY NIGHT AND MONDAY MORNING HOWEVER HAVE RAISED POPS
ACROSS THE NORTHWEST AND WESTERN ZONES AS THERE IS PLENTY OF
ELEVATED MOISTURE AND INSTABILITY AVAILABLE TO CONVERT INTO
CONVECTION. MODEL GUIDANCE SUGGESTS THE FAVORED TIME FOR THIS
ACTIVITY WOULD BE AFTER MIDNIGHT SUNDAY NIGHT THROUGH MID MORNING
MONDAY...STARTING IN THE NORTHWEST ZONES AND DROPPING SOUTH
THROUGH THE EARLY MORNING HOURS. LINGERING CLOUD COVER AND
LEFTOVER CONVECTIVE DEBRIS WILL COMPLICATE THE HIGH TEMPERATURE
FORECAST ESPECIALLY FOR THE WESTERN HALF OF THE AREA ON
MONDAY...BUT WILL SIDE WITH THE WARMER GUIDANCE. THE COLD FRONT
WILL BE IN THE AREA ON MONDAY...AND ADDITIONAL SHOWERS/STORMS WILL
LIKELY DEVELOP IF AFTERNOON HEATING IS SUFFICIENT TO REMOVE
INHIBITION...BUT WILL KEEP POPS LOW DUE TO THIS EXTRA LAYER OF
UNCERTAINTY.

THE FRONT WILL GRADUALLY MOVE SOUTH THROUGH THE AREA BY TUESDAY WITH
EAST AND NORTHEAST WINDS BRINGING IN SLIGHTLY DRIER AIR. HIGH
TEMPS WILL BE A LITTLE COOLER DUE TO THE WEAK COLD ADVECTION...BUT
STILL ABOVE NORMAL AND IN THE UPPER 90S DUE TO ABUNDANT SUNSHINE.
LOW TEMPS WILL BE NEAR NORMAL AND COOL TO NEAR 70 IN RURAL AREAS
TO THE MID-UPPER 70S IN URBAN AREAS. AGAIN WILL KEEP THE FORECAST
DRY FROM MID WEEK AND BEYOND AS THE UPPER LEVEL RIDGE PARKED TO
OUR NORTHWEST SHOULD REMAIN IN CONTROL OF THE WEATHER.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  80 102  78  97  76 /   5   5  20  20  20
WACO, TX              77 101  75  98  74 /   5   5  10  20  20
PARIS, TX             76 100  74  95  72 /  10   5  20  20  10
DENTON, TX            77 102  75  96  73 /   5  10  30  20  10
MCKINNEY, TX          78 101  76  96  72 /  10   5  20  20  10
DALLAS, TX            82 103  79  98  77 /   5   5  20  20  20
TERRELL, TX           78 101  77  98  74 /  10   5  10  20  20
CORSICANA, TX         76 100  76 100  74 /  10   5  10  20  20
TEMPLE, TX            75  99  74  98  73 /   5   5  10  20  20
MINERAL WELLS, TX     75 102  74  94  73 /   5   5  40  30  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 6 PM CDT SUNDAY FOR TXZ103-104-118-119.

&&

 /
Hazardous weather outlook, Aug 31, 2:31 PM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CDT SAT AUG 31 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
331 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
A HEAT ADVISORY REMAINS IN EFFECT FOR DALLAS...TARRANT...COLLIN
AND DENTON COUNTIES.

ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM SHERMAN TO
PALESTINE. THE MAIN THREAT WILL BE LIGHTNING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE HEAT ADVISORY WILL CONTINUE FOR THE METROPLEX THROUGH 6 PM
SUNDAY.

THUNDERSTORMS SHOULD DEVELOP SUNDAY EVENING ALONG THE RED RIVER
COUNTIES AND SPREAD SLOWLY SOUTH ACROSS THE ENTIRE REGION THROUGH
TUESDAY. THE MAIN THREAT WILL BE LIGHTNING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 drought. Local standard time, as filed.

Drought, Comanche

When
September 1, 12:00 AM CST to September 23, 11:59 PM CST
Where
Comanche forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.948, -98.558 (the zone’s center; the record gives no point)

Severe/D2 drought over the northern tip of Comanche County at the beginning of September expanded to cover all of the county by the 10th of the month. Conditions were upgraded to Moderate/D1 by September 24 due to rainfall received during the preceding week.

Drought, Hamilton

When
September 1, 12:00 AM CST to September 23, 11:59 PM CST
Where
Hamilton forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.705, -98.111 (the zone’s center; the record gives no point)

Severe/D2 drought over the southern tip of Hamilton County at the beginning of September expanded to cover all of the county by the 10th of the month. Conditions were upgraded to Moderate/D1 by September 24 due to rainfall received during the preceding week.

Drought, Mills

When
September 1, 12:00 AM CST to September 23, 11:59 PM CST
Where
Mills forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Severe/D2 drought over the southern half of Mills County at the beginning of September expanded to cover all of the county by the 10th of the month. Conditions were upgraded to Moderate/D1 by September 24 due to rainfall received during the preceding week.

Drought, Lampasas

When
September 1, 12:00 AM CST to September 23, 11:59 PM CST
Where
Lampasas forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Severe/D2 drought conditions were in place county-wide until September 24, when an upgrade to Moderate/D1 drought transpired due to beneficial rains received during the preceding week.

Drought, Coryell

When
September 1, 12:00 AM CST to September 23, 11:59 PM CST
Where
Coryell forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Severe/D2 drought conditions were in place county-wide until September 24, when an upgrade to Moderate/D1 drought transpired due to beneficial rains received during the preceding week.

Drought, Bell

When
September 1, 12:00 AM CST to September 23, 11:59 PM CST
Where
Bell forecast zone
Crop damage
$3,000
Reported by
Drought Monitor
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe/D2 drought conditions were in place county-wide until September 24, when an upgrade to Moderate/D1 drought transpired due to beneficial rains received during the preceding week.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476930, 476931, 476932, 476933, 476934, 476935.